Tennessee, 2006

Flash Flooding and Hail in Tennessee, May 21, 2006

May 21, 2006 · NWS OHX · 10 events in 3 counties and zones

6 thunderstorm wind, 2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 21, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, May 21, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CDT SUN MAY 21 2006

.DISCUSSION...
LATEST ANALYSIS CONTINUES TO SHOW QUASI-STATIONARY LL BOUNDARY
STRETCHED ACROSS SOUTHERN MIDDLE TN. NORTHWEST FLOW CONTINUES AT
MID/UPPER LEVELS. ADDITIONALLY...ANALYSIS SHOWING LITTLE STRONGER
FRONTAL BOUNDARY ACROSS THE SOUTHERN OH VALLEY.

MODERATE/DEEP MOISTURE CONTINUES TO RIDE DOWN TOWARD/ACROSS THE
REGION IN NORTHEAST FLOW ALOFT...ALTHOUGH CONVECTION FOCUSED ACROSS
THE CWA EARLIER HAS DIED DOWN WITH ML S/W NOW WELL EAST.

NORTHERN AND SOUTHERN LL BOUNDARIES WILL PUSH SLOWLY SOUTH THIS
EVENING. THROUGH EARLY EVENING HOWEVER...LATEST ANALYSIS SHOWING
CONDITIONS BECOMING MORE FAVORABLE AROUND SOUTHERN BOUNDARY FOR
NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS THE SOUTH MIDDLE...WITH
SOME STORMS BECOMING STRONG/SEVERE.  WILL NEED TO RAISE POPS THERE.

BRIEF PERIOD OF SEMI-DRIER AIR SHOULD KEEP CONVECTION TO A MINIMUM
LATER THIS EVENING MOSTLY NORTH. AFTER 06Z THOUGH...LL BOUNDARIES
SEEM TO CONVERGE SOME AND SET STORM TRACK UP BACK OVER THE CWA ONCE
AGAIN...AS NORTHWEST FLOW BRINGS DEEP MOISTURE SOURCE ACROSS
OVERNIGHT. WILL NEED TO ADDRESS SOUTHNERN TIER WATCH PLAN JUST SLIGHT
CHANCE POPS THIS EVENING...WITH SCATTERED SHWRS AND TSTMS PUSHING
THROUGH AFTER MIDNIGHT INTO LATE MORNING MONDAY...EARLY AFTERNOON
EAST.

GOOD DRYING FINALLY COMMENCES MONDAY NIGHT AS SFC/LL HIGH PRESSURE
BUILDS SOUTHWARD FROM THE OH VALLEY AND PUSHES BOUNDARY INTO THE
DEEP SOUTH. ADDITIONALLY...FAIRLY HIGH AMPLITUDE ML/UL RIDGES BUILD
EAST AND ACROSS THE CWA BY LATE WEDNESDAY. NEXT SYSTEM MOVES INTO
THE NORTHWEST LATE WEDNESDAY NIGHT AND PUSHES ACROSS REMAINDER
ON THURSDAY.

NO POPS PLANNED MONDAY NIGHT THRU WEDNESDAY EVENING...CHANCE POPS
NORTHWEST WEDNESDAY NIGHT...CHANCE ALL AREAS THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    60  75  53  80 /  40  40  10  10
CLARKSVILLE  57  74  51  79 /  50  40  10  10
CROSSVILLE   55  69  50  75 /  30  40  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, May 21, 4:30 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN MAY 21 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND
TONIGHT.  THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER SOUTH AND
WEST PORTIONS OF MIDDLE TENNESSEE. AN OLD FRONTAL BOUNDARY AND UPPER
LEVEL DISTURBANCES MOVING SOUTHEAST WILL PROVIDE THE FOCUS FOR
ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM COMPLEXES WILL POSSIBLY MOVE SOUTHEAST ACROSS THE
MIDSTATE ON MONDAY...AND AGAIN ON WEDNESDAY AND THURSDAY.
CONSEQUENTLY...THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF SEVERE WEATHER...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT LIKELY.

GIRODO

In the hours before

Special weather statement, May 21, 3:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT SUN MAY 21 2006

TNZ093>095-212230-
GILES-LAWRENCE-WAYNE-
429 PM CDT SUN MAY 21 2006

...STRONG THUNDERSTORMS WERE AFFECTING GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
WAYNESBORO TO 10 MILES NORTHWEST OF LAWRENCEBURG TO PULASKI...MOVING
SOUTHEAST AT 35 MPH.

PEOPLE IN CENTRAL GILES...CENTRAL LAWRENCE AND NORTHERN WAYNE
COUNTIES...INCLUDING THE CITIES OF WAYNESBORO...LAWRENCEBURG AND
PULASKI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

31

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Giles

When
May 21, 4:00 PM CST
Where
Giles County, 5 mi N of Pulaski
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -87.017

Hail, Lawrence

When
May 21, 6:48 PM CST
Where
Lawrence County, 1 mi N of Lawrenceburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -87.333

Thunderstorm Wind, Lawrence

When
May 21, 6:53 PM CST
Where
Lawrence County, 1 mi E of Ethridge
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.317, -87.300

Power lines were down.

Flash Flood, Lawrence

When
May 21, 6:53 PM CST to 8:30 PM CST
Where
Lawrence County, Ethridge
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.317, -87.317

Highway 43 was closed due to water over the roads.

Thunderstorm Wind, Lawrence

When
May 21, 7:00 PM CST
Where
Lawrence County, 1 mi E of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.250, -87.317

Trees were down. House was damaged by a fallen tree.

Flash Flood, Giles

When
May 21, 7:10 PM CST to 8:30 PM CST
Where
Giles County, 7 mi NE of Pulaski
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -86.933

Water over several roads including Highway 31.

Thunderstorm Wind, Wayne

When
May 21, 7:15 PM CST
Where
Wayne County, 5 mi E of Collinwood
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.183, -87.667

Trees and power lines were down.

Thunderstorm Wind, Lawrence

When
May 21, 7:35 PM CST
Where
Lawrence County, Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -87.450

Several trees were down.

Thunderstorm Wind, Lawrence

When
May 21, 7:40 PM CST
Where
Lawrence County, 5 mi N of Iron City
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.083, -87.583

Large tree was down over Highway 242.

Thunderstorm Wind, Giles

When
May 21, 8:00 PM CST
Where
Giles County, Southeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -86.900

Numerous power lines were down in Elkton and Lake Logan region.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506403, 5506404, 5506405, 5506406, 5506408, 5506407, 5506410, 5506411, 5506409, 5506412.